Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 34, NWS Amarillo, TX

November 18, 2020Lipscomb County, Ochiltree County, Texas; Beaver County, Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Nov 18, 2020, 2:57 AM CST for Lipscomb County, Ochiltree County, Texas; Beaver County, Cimarron County, Oklahoma. It took effect at Nov 18, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:57 AM CST (08:57 UTC)
In effect from
Nov 18, 2020, 12:00 PM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 155 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS84 KAMA 180857
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
257 AM CST Wed Nov 18 2020

OKZ001-003-TXZ004-005-182200-
/O.NEW.KAMA.FW.W.0034.201118T1800Z-201119T0000Z/
Cimarron-Beaver-Ochiltree-Lipscomb-
257 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND ALSO THE EASTERN OKLAHOMA AND NORTHEASTERN
TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 6 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron and Beaver. In Texas... 
  Ochiltree and Lipscomb.

* 20 Foot Winds...Southwesterly 20 to 30 mph across the eastern
  Oklahoma and northeastern Texas Panhandles with 15 to 25 mph
  across the remainder of the Panhandles. Gusts will be near 30 
  to 35 mph. No wind shifts are expected through Thursday.

* Relative Humidity...As low as 13 percent.

* Red Flag Threat Index...2 to 3.

* Timing...Critical fire weather conditions are expected to begin
  around Noon today and end around 6 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
379 
WWUS84 KAMA 181825
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1225 PM CST Wed Nov 18 2020

OKZ001-003-TXZ004-005-190000-
/O.CON.KAMA.FW.W.0034.000000T0000Z-201119T0000Z/
Cimarron-Beaver-Ochiltree-Lipscomb-
1225 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND ALSO THE EASTERN OKLAHOMA AND NORTHEASTERN
TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Cimarron and Beaver. In Texas... 
  Ochiltree and Lipscomb.

* 20 Foot Winds...Southwesterly 20 to 30 mph across the eastern
  Oklahoma and northeastern Texas Panhandles with 15 to 25 mph
  across the remainder of the Panhandles. Gusts will be near 30 to
  40 mph. No wind shifts are expected through Thursday.

* Relative Humidity...As low as 12 percent.

* Red Flag Threat Index...2 to 4.

* Timing...Critical fire weather conditions are expected to 
  begin around Noon today and end around 6 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 17, 10:42 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 17, 10:42 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1042 PM CST Tue Nov 17 2020

.AVIATION...06z TAF Cycle...

VFR conditions are expected to prevail through the TAF period.
Southerly winds around 15 knots should persist through about 14z.
Low level wind shear will be possible at all sites through early
morning with 40 to 50 knot low level jet overhead. Shortly after
sunrise, surface winds will shift to the southwest and increase,
peaking by early to mid afternoon with a few gust around 25 to 30
knots. Winds will decrease by 01z Thursday, but low level wind
shear will return as the low level jet strengthens once again.

Ward

&&

.PREV DISCUSSION... /Issued 557 PM CST Tue Nov 17 2020/

AVIATION...00z TAF Cycle...

VFR conditions are expected to prevail through the TAF period.
Southerly winds have dropped down into the 10 to 15 knot range
this evening which should persist through about 14z. During this
time, low level wind shear will be possible at all sites given 40
to 50 knot low level jet overhead. Shortly after sunrise, surface
winds will shift to the southwest and increase, peaking by early
to mid afternoon with a few gust around 25 to 30 knots.

Ward

PREV DISCUSSION... /Issued 206 PM CST Tue Nov 17 2020/

SHORT TERM...Today through Tomorrow Night...
Going through tomorrow night, weather conditions remain dry with
at least elevated fire weather conditions possible for most of the
Panhandles tomorrow. Starting tonight, southerly to southwesterly
winds will be established across all of the Panhandles which
should keep temperatures above average for this time of year with
lows only reaching the low to mid 40s.

As we go into the day tomorrow, the main H500 ridge axis will be
setting up across central and eastern Oklahoma by tomorrow
afternoon. Upstream of the ridge axis, the mean H850-700 height
gradient will begin to steepen lee of the Rockies. The main net
resulting force will be southwesterly surface flow of 15-25 MPH
with higher gusts at times. Went above the NBM guidance for winds
based off the trends. With warm downsloping winds, temperatures
will respond nicely with highs ranging from the lower 70s to lower
80s, well above average. Mild temperatures continue overnight,
with lows tomorrow night ranging from the mid 40s to mid 50s.

Meccariello

FIRE WEATHER...
Elevated fire weather conditions are expected for all of the
Panhandles for tomorrow with near critical fire weather
conditions possible for the northeastern combined Panhandles. Main
fire weather conditions will be dictated by winds. 20 ft winds by
tomorrow afternoon will be 15-25 MPH across the area, especially
the northeastern Panhandles tomorrow afternoon with higher gusts
at times. Min RH values will range from around 15 percent in the
far northwest up to 20 to 30 percent elsewhere. Max RFTI values,
mainly due to wind will get as high as 3. ERC percentile continue
to be on the high end with available cured fuels, especially for
the far northern TX and all of the OK Panhandle in the 70th to
85th percentile.

Meccariello

LONG TERM...Thursday through Monday...
Mostly zonal flow with west southwest winds in the mid-levels
through Friday before an upper level trough moves onto the West
Coast. Temperatures will continue to warm into Thursday with
record highs possible across the forecast area. A lee trough will
form in eastern Colorado with tight pressure gradients giving way
to gusty southwest surface winds. A shallow cold front is expected
behind the low as it traverses east. However, models are differ in
this frontal passage with the GFS/Canadian/EC all having the front
pass through most of the area before stalling, while the NAM
stalls the front across the Oklahoma Panhandle. The placement of
this cold front will ultimately play a role in temperatures Friday
across the area. Current forecast follows the NBM with the front
stalling about halfway across the Panhandles and temperatures
struggling to reach the 60s in the north.

This upper level wave will move across the Plains Sunday with the
GFS and Canadian showing a deeper trough than the EC. As the
system moves through, a deeper cold front with a much colder air
mass will push south across the area Saturday night into Sunday
morning with the EC being the slowest solution with the frontal
passage. Some Pacific moisture will squeeze it's way ahead of the
trough and along the front with a chance for precipitation to
return to the Panhandles Saturday into Sunday. The models begin to
diverge with their solution on how long this moisture will remain
across the Panhandles with the GFS/Canadian being the faster
solutions to move it all east out of the area by Sunday morning.
Temperatures behind this front will drop almost 15 to 20 degrees
at the surface, which will an almost 30-40 degree difference than
temperatures from Thursday.

Meanwhile, another shortwave pattern sets up over the dessert
southwest with a chance for just a bit of Pacific moisture to be
driven into the West Texas on Monday. Most of the models keep the
precipitation to the south and east of the forecast area, but
there is a slight chance for some moisture to linger in the
southeast half of the combined Panhandles. Types of precipitation
remain uncertain this far out, but with the cold airmass from the
deeper cold front, there is a chance to see some wintry mix
Saturday through Monday. Temperatures will slowly rebound through
the start of next week with highs back to normal by mid-week.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/14
Hazardous weather outlook, Nov 17, 2:14 PM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
214 PM CST Tue Nov 17 2020

OKZ001>003-TXZ001>020-317-181000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
214 PM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are expected this afternoon
across the western Oklahoma Panhandle due to south winds of 15
to 25 mph with some higher gusts along with forecast minimum
relative humidity values of 13 to 19 percent.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are expected to
develop Wednesday afternoon across portions of the Oklahoma and
Texas Panhandles due to south to southwest winds of 20 to 25 mph
with higher gusts along with forecast minimum relative humidity
values of 13 to 30 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and Wednesday
afternoon.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.